Utah, 2015Damaging Winds in Utah, July 4, 2015
July 4, 2015 · NWS SLC · 4 events in 3 counties and zones
Mid-level moisture moved into northern Utah on July 4. While some heavy rain was observed along the Wasatch Front, the strongest storms produced severe wind gusts in northwest Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-level moisture moved into northern Utah on July 4. While some heavy rain was observed along the Wasatch Front, the strongest storms produced severe wind gusts in northwest Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 4, 2:59 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 4, 2:59 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
359 PM MDT SAT JUL 4 2015
.SYNOPSIS...HIGH PRESSURE ALOFT ACROSS THE GREAT BASIN WILL
SETTLE INTO THE SOUTHERN ROCKIES LATER IN THE WEEKEND. ABUNDANT
MOISTURE ALONG WITH WEAK WEATHER DISTURBANCES MOVING THROUGH THE
REGION WILL GENERATE SHOWERS AND THUNDERSTORMS INTO EARLY NEXT
WEEK.
&&
.SHORT TERM (THROUGH 06 UTC TUESDAY)...VERY MOIST AIRMASS IN
PLACE ACROSS MUCH OF THE FORECAST AREA WITH AVERAGE PWAT IN EXCESS
OF 1 INCH AND A CORE ANALYZED AT 1.3 INCHES OVER WEST-CENTRAL
UTAH PER SPC MESO- ANALYSIS. A MID LEVEL DISTURBANCE CONTINUES TO
LIFT NORTHWEST INTO EAST-CENTRAL NEVADA...WITH TAIL STRETCHING
INTO CENTRAL UTAH ATTM. A COMPLEX OF SHOWERS/STORMS RESIDES WITHIN
THIS ZONE COINCIDENT WITH THE NORTHERN PERIPHERY OF THE
AFOREMENTIONED WAVE WHERE FORCING IS GREATEST...WITH MORE
SCATTERED CONVECTION NOTED OVER THE HIGHER TERRAIN FROM SOUTHWEST
WYOMING TO THE BOOK CLIFFS BENEATH A WEAK SHEAR ZONE ASSOCIATED
WITH THE RIDGE AXIS SHIFTING EAST. INHIBITING FACTORS FOR DEEP
CONVECTION AND MORE WIDESPREAD HEAVY RAIN THUS FAR TODAY HAVE BEEN
CLOUD COVER AND MEAGER INSTABILITY...BUT SPC MESO-ANALYSIS HAS
SHOWN MODEST IMPROVEMENT OF SBCAPE OVER CENTRAL UTAH THIS LAST
HOUR. EXPECTING THE CENTRAL UTAH COMPLEX TO SLOWLY LIFT NORTH THIS
EVENING...LIKELY IMPACTING THE WASATCH FRONT LATE THIS EVENING AND
OVERNIGHT.
PRIMARY WEATHER THREAT IN THE NEAR TERM FOCUSES ON THIS WAVE AND A
SLIGHT POTENTIAL FOR LOCALIZED HEAVY RAIN...AS STORM MOTIONS WILL
BE VERY SLOW AND A DECENT WARM CLOUD LAYER COULD PRODUCE HIGH PI
RATES. NORTHWARD TRANSLATION OF THE WAVE TONIGHT WILL AID TO
DRIVE NOCTURNAL CONVECTION ACROSS THE NORTH...BUT THE SOUTH WILL
LIKELY BECOME SUPPRESSED IN WAKE OF ITS PASSAGE. POPS REFLECT
THIS.
AFOREMENTIONED WAVE PROGGED TO STRETCH/SHEAR NEAR THE UT/ID BORDER
TOMORROW AS IT BEGINS TO INTERACT WITH THE NORTHERN BRANCH STREAM.
EASTWARD TRANSLATION TOMORROW AFTERNOON WILL ALLOW FOR A FAIRLY
SHARP H5/H7 TROUGH AXIS PASSAGE LATE DAY WITH MODEST MID LEVEL
MOISTURE CONVERGENCE ALONG AND AHEAD ACROSS NORTHERN UTAH. SPC
SREF DOES SHOW CORE OF THE INSTABILITY AXIS COINCIDENT AND AHEAD
OF THIS. OPTED TO RAISE POPS ACROSS THE NORTH SOME 10 TO 20
PERCENT AS CONVECTION POTENTIAL APPEARS QUITE GOOD AT THIS
TIME...INHIBITING FACTORS COULD BE A SLOW INITIATION DUE TO
INITIAL WAVE PASSAGE SUPPRESSION/CLOUD COVER THAT WILL OCCUR LATE
TONIGHT/TOMORROW MORNING.
SOME MIDLEVEL DRYING IS EXPECTED MONDAY IN A NEAR WESTERLY
FLOW ALOFT...BUT LIMITED LOWER LEVEL DRYING OF RESIDUAL MOISTURE
IN PLACE OCCURS AS STREAMLINES INDICATE A CONVERGENT MID LEVEL
AND MODESTLY MOIST FLOW OVER NORTHERN UTAH BETWEEN THE UPPER LOW
OFF THE CALI COAST AND CYCLONIC FLOW OVER THE NORTHERN ROCKIES.
CONVECTION AT THAT TIME WILL LIKELY BE OF THE DIURNAL VARIETY WITH
FOCUS OVER THE MTNS...BUT SLIGHT CHANCES WILL EXIST FOR MOST ALL
VALLEYS AS WELL.
.LONG TERM (AFTER 0600 UTC TUE)...FLAT UPPER LEVEL RIDGE AXIS
REMAINS OVER THE FOUR CORNERS REGION WITH AN UPPER LEVEL LOW
SITUATED OFF THE CENTRAL CALIFORNIA COAST. BETWEEN THESE FEATURES A
MID LEVEL DEFORMATION AXIS STRETCHES FROM SW OREGON THROUGH NRN
UTAH. SOUTH OF THE DEFORMATION AXIS RESIDUAL MOISTURE REMAINS IN
PLACE WITH PRECIPITABLE WATER VALUES GREATER THAN .75" EXPECTED
ACROSS UTAH. THUS WILL CONTINUE WITH IDEA OF SLIGHT CHANCE VALLEY
POPS AND GENERALLY CHANCE POPS OVER THE HIGHER TERRAIN FOR TUESDAY
AFTERNOON AND EVENING.
THE UPPER LEVEL LOW MOVES SLIGHTLY EAST ON WEDNESDAY AND A DRY
SOUTHWEST FLOW SETS UP OVER MUCH OF THE DESERT SOUTHWEST.
HOWEVER...IT WILL PROBABLY TAKE A BIT OF TIME TO SCOUR THE MOISTURE
AND WILL KEEP SLIGHT CHANCE POPS FOR VALLEY LOCATIONS ACROSS THE NRN
HALF OF UTAH AS WELL AS SLIGHT CHANCE TO CHANCE POPS ACROSS THE
HIGHER TERRAIN STATEWIDE.
UNDER THE PERSISTENT SOUTHWEST FLOW ALOFT THE AIRMASS REALLY DRIES
OUT LATE IN THE WEEK WITH PRECIPITABLE WATER VALUES LESS THAN
.75" THU DECREASING TO LESS THAN .50" ACROSS UTAH ON FRIDAY. AS THE
UPPER LEVEL LOW OFF OF THE CALIFORNIA COAST MOVES INTO THE WESTERN
GREAT BASIN LATE IN THE WEEK THE FLOW ALOFT INCREASES AND EXPECT AN
INCREASE IN SOUTH-SOUTHWEST SURFACE WINDS...ESPECIALLY FOR FRI WHICH
HAS THE POTENTIAL TO BE A BREEZY DAY ACROSS THE WESTERN HALF OF THE
STATE. THIS INCREASE IN FLOW ALONG WITH THE DRYING AIRMASS WILL BE
SOMETHING TO MONITOR FOR POTENTIAL FIRE WEATHER CONCERNS.
THE UPPER LEVEL LOW BECOMES AN OPEN WAVE AND LIFTS ACROSS NV INTO
THE NRN INTERMOUNTAIN REGION FRIDAY INTO SATURDAY. THE ECMWF IS A
LITTLE SLOWER THAN THE GFS WITH THE EJECTION OF THE UPPER
WAVE...ALTHOUGH THE IDEA IS SIMILAR. WHILE THE SYSTEM WILL BE PRETTY
MOISTURE STARVED THE FAR NORTHWEST CORNER OF UTAH MOISTENS UP JUST A
BIT ON SAT AS WAVE SLIPS BY TO THE NORTHWEST AND WILL HAVE SLIGHT
CHANCE OF THUNDERSTORMS FOR FAR NORTHWEST UTAH AND THE NORTHERN
WASATCH MOUNTAINS NEAR THE ID BORDER.
TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL WITH LITTLE IN
THE WAY OF SIGNIFICANT THERMAL ADVECTION EXPECTED. HOWEVER...AS THE
WAVE SLIDES NORTHWEST OF UTAH...700 HPA TEMPERATURES DIP TO +10-12C
ACROSS NRN UT. THIS WILL ALLOW FOR SOME MINOR COOLING AND IT IS
POSSIBLE THAT NEXT WEEKEND WILL START WITH HIGH TEMPERATURES IN THE
MID TO UPPER 80S ACROSS NRN UTAH.
&&
.AVIATION...WINDS AT THE SLC TERMINAL WILL PREVAIL OUT OF THE
NORTHWEST THROUGH ABOUT 03Z THEN SWITCH BACK TO THE SOUTH. THERE IS
AN INCREASING CHANCE OF SHOWERS CROSSING THE AIRFIELD AFTER MIDNIGHT
TONIGHT. THE MAIN IMPACT WILL BE GUSTY ERRATIC WINDS AND ANY CIGS
SHOULD STAY ABV 7000 FT.
&&
.FIRE WEATHER...VERY MOIST AIRMASS IN PLACE ACROSS THE DISTRICT
THIS AFTERNOON AND WILL REMAIN IN PLACE INTO EARLY NEXT WEEK
BEFORE SOME DRYING ALOFT OCCURS. A DISTURBANCE CURRENTLY OVER
SOUTHWESTERN PORTIONS OF THE DISTRICT WILL CONTINUE TO LIFT NORTH
THIS EVENING AND OVERNIGHT PROVIDING FOCUS FOR SHOWERS AND
STORMS...AND SCATTERED WETTING RAINS. THIS DISTURBANCE WILL FOCUS
SCATTERED TO NUMEROUS STORMS OVER NORTHERN PORTIONS TOMORROW WITH
MORE ISOLATED POTENTIAL ACROSS THE SOUTH. BOTTOM LINE OVER THE
NEXT FEW DAYS...HIGHER RH AND COOLER TEMPS BEGINNING TONIGHT WITH
SHOWER AND STORM POTENTIAL REMAINING ELEVATED INTO EARLY
WEEK...ESPECIALLY NORTH.
A PATTERN SHIFT IS EXPECT TO ALLOW A DRYING SOUTHWESTERLY FLOW
TO PENETRATE FROM SW-NE ACROSS THE DISTRICT DURING THE MID/LATE
WEEK PERIOD. DRY CONDITIONS COUPLED WITH GUSTY WINDS AND HIGHER
BASED AND MAINLY ISOLATED CONVECTION LOOKS TO BRING AN ACTIVE
FIRE WEATHER PERIOD TO THE DISTRICT DURING THAT TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
MERRILL/GRAHAM/WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 1:52 AM MST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
252 AM MDT SAT JUL 4 2015
UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
252 AM MDT SAT JUL 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL AND SOUTHERN UTAH TODAY...SPREADING NORTH INTO
NORTHERN UTAH AND SOUTHWEST WYOMING THIS EVENING AND OVERNIGHT.
GUSTY WINDS...LOCALLY HEAVY RAIN AND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS.
TEMPERATURES WILL REMAIN HOT ACROSS THE OUTLOOK AREA. BE ALERT TO
THE HAZARDS OF EXCESSIVE HEAT. THE ADDED STRESS CAN BE
DANGEROUS...PARTICULARLY FOR SENSITIVE INDIVIDUALS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL CONTINUE TO INCREASE AGAIN OVER THE REGION THROUGH
THE EARLY WEEK. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS MUCH OF THE OUTLOOK AREA. TEMPERATURES WILL RETURN CLOSER TO
SEASONAL LEVELS DUE TO CLOUD COVER AND PRECIPITATION.
A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO
LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- July 4, 5:25 PM MST to 6:10 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug to 0.87 mi SE of Timpie
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
Peak wind gusts across the Great Salt Lake Desert included 71 mph at the Interstate 80 at Milepost 78 sensor and 61 mph at the Upper Cedar Mountain sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Salt Lake
- When
- July 4, 5:46 PM MST
- Where
- Salt Lake County, 2.09 mi W of Garfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -112.210
A 58 mph wind gust was recorded at the Great Salt Lake Marina.
Thunderstorm Wind, Tooele
- When
- July 4, 6:00 PM MST
- Where
- Tooele County, 13.14 mi N of Ellerbeck
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.940, -112.560
The Badger Island sensor recorded a maximum wind gust of 69 mph.
Thunderstorm Wind, Box Elder
- When
- July 4, 6:45 PM MST
- Where
- Box Elder County, 11.84 mi SSW of Saline
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.070, -112.590
The Hat Island sensor recorded a peak wind gust of 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 4, 20151 death · $550,000 · 56 kt wind · 3 events
- Heavy Rain in West Virginia, July 4, 20151 death · 1 event
- Rip Current in Texas, July 4, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 2015$230,000 · 3 in hail · 17 events
- Damaging Winds and Lightning Strike in Louisiana, July 4, 20156 injured · $13,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Montana, July 4 to 5, 2015$80,000 · 1 in hail · 10 events
- Lightning Strike in Texas, July 4, 2015$30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 5, 2015$21,000 · 8 events
- Damaging Winds in Alabama, July 4, 2015$22,000 · 52 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 4 to 5, 2015$17,000 · 2.5 in hail · 8 events
- Damaging Winds in Louisiana, July 4 to 5, 2015$16,000 · 53 kt wind · 9 events
- High Surf in Hawaii, July 4 to 8, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596586, 596584, 596587, 596585.